MAUDE Adverse Event Report: MEDTRONIC IRELAND RELIANT BALLOON; CATHETER, PERCUTANEOUS

MEDTRONIC IRELAND RELIANT BALLOON; CATHETER, PERCUTANEOUS
Model Number REL46
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia (1942); Obstruction/Occlusion (2422)
Date of Event 04/24/2024
Type of Reportable Event Death
Event or Problem Description
A reliant stent graft balloon was used during an emergency endovascular treatment of a ruptured abdominal aortic aneurysm.The diameter of the proximal renal aorta was 26mm proximally and 31.3mm distally with a short neck length of 10mm.The neck was wide and conical with mild calcification and severe thrombus present.It was reported during the index procedure; the reliant balloon was used to occlude the aorta as a life-saving measure to try and minimize the rupture.Balloon may have been over inflated in order to occlude the aorta.It was also reported that during the index procedure the physician cannulated the gate at one point, but while removing the 12 fr non-medtronic sheath lost total access and had to perform a cut down and re-access the contralateral side.Once access was obtained on the contralateral side, multiple attempts were attempted with various catheters without success.It was then decided to attempt gate cannulation from the ipsilateral side with the use of a snare catheter.This was achieved and the contralateral limb was successfully delivered.One day post index procedure, it was found that ballooning resulted in induced bilateral renal thrombosis with both renals occluded.A non-medtronic thrombectomy catheter, was used to successfully remove all clots, however later, it was determined that the thrombus had affected the visceral vessels, resulting in bowel ischemia and patient death 2 days after the index procedure.As per the physician the cause of the occlusion and death was due to the emergency rupture being treated, and balloon induced thrombosis associated with prolonging balloon occlusion and difficulty gate cannulation.It was confirmed that the difficult gate cannulation was not related to either stent graft or sheath.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Film evaluation summary: the reported renal artery occlusion was confirmed on the provided films; however, the cause of the event could not be conclusively determined.Assessing the reported bowel ischemia and patient's death based on the returned films was not possible.It is probable that the prolonged balloon occlusion of the abdominal aorta may have contributed to the reported thrombus formation, leading to renal occlusion and reported bowel ischemia, ultimately contributing to the patient's death.The pre-existing thrombus may have also been a factor.It was observed that the proximal fabric margin of the endurant bifurcate did not appear to cover the renal arteries.Analysis of the returned films did not reveal any stent graft integrity issues.B5; additional information received: it was clarified, per the physician, that the implanted endurant stent grafts did not contribute to the patient's death, only the reliant balloon.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative

Brand Name
RELIANT BALLOON
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key19357466
Report Number9612164-2024-02413
Device Sequence Number6415278
Product Code DQY
UDI-Device Identifier00763000381523
UDI-Public00763000381523
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K050038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model NumberREL46
Device Catalogue NumberREL46
Device Lot Number0012101220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2024
Supplement Date Received by Manufacturer05/27/2024
07/19/2024
Initial Report FDA Received Date05/21/2024
Supplement Report FDA Received Date05/31/2024
07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age61 YR
Patient SexMale